Purpose: With the increase in vancomycin use, adverse drug reactions (ADRs) associated with vancomycin have been reported increasingly more often. However, the characteristics of cutaneous ADRs with and without systemic reactions (SRs) have not been described. This study investigated the characteristics of spontaneously reported and assessed ADRs associated with vancomycin by a pharmacovigilance center.
Methods: ADRs (n=121) associated with vancomycin in 96 patients were collected from 2008 to 2009. Records from physician- and nurse-reported suspected cases of vancomycin ADRs, ADR type, latent period, and laboratory results were compared between cutaneous ADRs with and without SRs.
Results: The main vancomycin-related ADRs were skin rashes (47.9%), hematologic abnormalities (17.36%), fever (12.4%), and elevated serum creatinine (12.4%). Significant differences were observed in latent period (days) and the mean change in eosinophils (%) between cutaneous (9.21±9.71 and 1.4±3.4, respectively) and other ADRs (14.03±11.71 and -0.5±3.5, respectively). Twelve cases of cutaneous ADRs with SRs had been initially reported as cutaneous ADRs only. Mean changes in the eosinophil count were significantly higher for cutaneous ADRs with SRs compared to those without SRs.
Conclusions: Skin rashes accompanied by peripheral eosinophilia, representing suspected immune-mediated delayed hypersensitivity reactions, are a common vancomycin ADR. For the early and exact detection of ADRs associated with vancomycin administration, close monitoring of laboratory tests, including complete blood counts with differential analysis, is recommended.
Keywords: Vancomycin; adverse drug reaction; eosinophilia.